Melatonin and its agonists are widely used in the treatment of insomnia, which has a prevalence in the general population of 30–50% [10, 11]. In some European countries, melatonin supplements may be purchased over the counter (without prescription) in pharmacies, provided that the tablets contain less than 2 mg of the active substance. Importantly, the use of melatonin among the general population has increased in recent years due to it being indicated as a treatment for REM sleep disorders , jet lag, chronic migraine, cluster headache  and chronic pain .
Another less well known function of melatonin is as an immune system regulator, it modulates both the innate and specific immune response. Here we describe three patients with MG whose symptoms were well controlled with a low maintenance dose of corticosteroids (plus, in two cases, with mycophenolic acid as a steroid-sparing agent) and who presented a worsening of their condition within days or weeks of starting melatonin. The fact that the exacerbation of MG symptoms manifested some days after starting melatonin suggests a mechanism of action other than its direct sedative effect, which would have occurred within an hour of taking it .
All patients were asked about recent infectious diseases, increased stress, surgery, changes in their usual treatments or other supplement intake. Although in Patient 1 there was no other identifiable trigger, possible triggers were present in the other two cases: a reduction in the maintenance dose of prednisone in Patient 2 and prescription of doxylamine in Patient 3. However, Patient 2 remained stable for six weeks with the reduced dose of glucocorticoid, while Patient 3 showed no change in symptoms in the month following cessation of doxylamine. By contrast, both patients presented neurological deterioration several days after beginning to take a melatonin supplement, hence the suspicion that melatonin had a role in their clinical exacerbation.
In none of the three patients did an increased dose of corticosteroids lead to meaningful clinical improvement in the next month. Patient 1 took five weeks to achieve symptom remission following cessation of melatonin, while Patient 3 was administered intravenous immunoglobulins four weeks after ceasing melatonin because his daily activities were still limited as a result of the symptom exacerbation. Patient 2 only experienced a worsening of his ocular symptoms and otherwise remained stable despite continuing to take the melatonin supplement. This may be because his MG symptoms were previously well controlled with a low dose of prednisone, whereas the other two patients (1 and 3) were also receiving an immunosuppressant, whose action was likely to have been affected by the introduction of melatonin.
The immunomodulatory effect of melatonin has become better understood in recent year. On the one hand melatonin seems to downregulate the overreaction of the innate immune response and promotes the adaptive immune activity. It enhance B lymphocytes production and stimulates T helper (Th) cell activity [6, 15] that play an important role in MG pathogenesis. On the other hand, it also increases the production of proinflammatory interleukin (IL). IL2 can induce resistance to glucocorticoids (both endogenous and exogenous) in Th cells  and may explain why these patients did not respond to an increased dose of glucocorticoids, when previously they had done. This effect is likely to persist beyond the plasma elimination  of exogenous melatonin, which would also account for why these patients did not improve until several weeks after cessation of melatonin.
The role of melatonin in autoimmune disorders such as rheumatoid arthritis and Crohn’s disease has previously been reported [15, 16, 18]. In the literature there are three case reports of autoimmune hepatitis after treatment with melatonin: two involved patients with no prior autoimmune disease [8, 9], while the other was a patient with primary sclerosing cholangitis and ulcerative colitis whose treatment included mycophenolate mofetil . The three cases described here are the first in which melatonin administration was associated with symptom exacerbation in patients with MG who were being treated with immunosuppressants.
The use of melatonin in patients with MG, whether ocular or generalized, may trigger exacerbations of the disease, probably due to an upregulation of adaptative immune response and an interaction with treatment involving corticosteroids and other immunosuppressants. We consider that melatonin should be administered with caution in patients with MG, especially those who are being treated with immunosuppressants.